Thunderstorm Wind, Douglas
- When
- August 3, 5:50 PM CST
- Where
- Douglas County, Omaha
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.267, -96.000
A large thunderstorm rolled through the Omaha area producing wind gusts of around 60 to 70 mph. The storm also dropped some hail, mostly smaller than dime size over the city, but slightly larger west and south of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A large thunderstorm rolled through the Omaha area producing wind gusts of around 60 to 70 mph. The storm also dropped some hail, mostly smaller than dime size over the city, but slightly larger west and south of town. Scattered reports of trees downed were received from across the city and over 8000 customers lost power. The winds also knocked down a few street lights in town, and a skybox set up at a west Omaha golf course for an upcoming tournament was destroyed. The strong winds spread from northwest to southeast across the city, lasting around 40 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 2:15 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CDT WED AUG 3 2004 .DISCUSSION... THE PRIMARY FORECAST CHALLENGES WILL BE TEMPERATURES...ALONG WITH TIMING OF FRONTS AND POPS. THERE IS STILL SOME QUESTION ABOUT WHETHER FOG SHOULD BE MENTIONED IN FCST TONIGHT. MODELS INSIST ON LOW LEVEL DRY ADVECTION...BUT DEW POINTS HAVE REMAINED STUBBORNLY HIGH ALL DAY...AND IT WILL NOT TAKE MUCH RADIATION TO DROP BELOW CURRENT DEW POINTS. DECIDED TO MENTION PATCHY FOG TOWARD MORNING FOR ALL BUT DRIER AREA IN NORTHEAST NEB. THU WILL BE COOL AND DRY. FIRST CHC OF PRECIP COMES WITH RETURN FLOW IN NORTHEAST NEB LATE THU NIGHT. MID LEVEL MOISTURE IS PROGGED TO INCREASE ON FRIDAY...AND DID NOT MUCH CHANGE LOW POPS ALREADY IN THE FORECAST. A SOMEWHAT BETTER CHANCE FOR PRECIP DURING THE WEEKEND...AS RETURN FLOW MOISTURE INCREASES AHEAD OF A COLD FRONT. MODELS HAVE SOME TIMING DIFFERENCES...SO EXACT TIMING IS UNCERTAIN. POPS WILL DEPEND ON HOW WELL FRONT CORRESPONDS WITH DAYTIME HEATING. TEMPS LIKELY WARMEST IN PREFRONTAL REGIME FRI NIGHT AND SAT...THEN BEGIN DROPPING LATER IN THE WEEKEND AS FRONT MOVES THOUGH. MODELS DO NOT AGREE ON THE TIMING OR INTENSITY OF THE WAVE DROPPING OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST EARLY NEXT WEEK. ACCEPT HPC IDEA THAT THIS WILL BRING ANOTHER PUSH OF UNSEASONABLY COOL AIR AND GENERALLY DRY CONDITIONS...ALTHOUGH DETAILS ARE UP FOR GRABS THIS FAR OUT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 516 PM CDT TUE AUG 3 2004 IAZ043-055-056-069-079-080-090-091-NEZ015-031>034-042>045-050>053- 065>068-041100- BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-HARRISON IA- LANCASTER-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA- PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON- 516 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY TORNADO WATCH...# 700...IS IN EFFECT UNTIL 10PM CDT. SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS THE OUTLOOK AREA THIS EVENING. STORMS ARE EXPECTED TO BECOME SEVERE WITH TORNADOES... HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH... AND DANGEROUS LIGHTNING THE MAIN HAZARDS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY CHANCES FOR THU8NDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ACTIVATION WILL BE NEEDED TONIGHT. NEZ011-012-016>018-030-078-088>093-041100- ANTELOPE-BOONE-CEDAR-GAGE-JEFFERSON-JOHNSON-KNOX-NEMAHA-PAWNEE- PIERCE-RICHARDSON-SALINE-WAYNE- 516 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY CHANCES FOR THUNDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ACTIVATION MAY BE NEEDED TONIGHT. DEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
606 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL CEDAR BLUFFS 41.40N 96.61W
08/03/2004 0.75 INCH SAUNDERS NE TRAINED SPOTTER
0600 PM HAIL FREMONT 41.44N 96.49W
08/03/2004 2.00 INCH DODGE NE LAW ENFORCEMENT
&&
BGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
626 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 5 W MEAD 41.23N 96.59W
08/03/2004 75 MPH SAUNDERS NE LAW ENFORCEMENT
BETWEEN MEAD AND WAHOO
0622 PM HAIL 4 W LESHARA 41.33N 96.51W
08/03/2004 1.75 INCH SAUNDERS NE AMATEUR RADIO
0615 PM TSTM WND GST 1 S LESHARA 41.32N 96.43W
08/03/2004 75 MPH SAUNDERS NE AMATEUR RADIO
0615 PM TSTM WND GST 1 W VALLEY 41.31N 96.37W
08/03/2004 58 MPH DOUGLAS NE NWS EMPLOYEE
VALLEY WEATHER FORECAST OFFICE
&&
BGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
629 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 1 W VALLEY 41.31N 96.37W
08/03/2004 0.75 INCH DOUGLAS NE OFFICIAL NWS OBS
WEATHER SERVICE FORECAST OFFICE
&&
BGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
636 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 W LESHARA 41.33N 96.51W
08/03/2004 SAUNDERS NE LAW ENFORCEMENT
7-8 LARGE TREES DOWN
&&
BGThe Omaha radar (KOAX), 31 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421418, 5421419, 5422118.